Tornadoes · United States · Illinois · 2019

EF1 tornado, Parkland to Green Vly, Illinois, May 25, 2019

From Parkland to Green Vly, this EF1 tornado ran 1.1 miles across Tazewell County on May 25, 2019, touching down at 11:14 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 25, 2019
Touchdown
11:14 PM CDT (04:14 UTC)
Lifted
11:16 PM CDT (04:16 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.9 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Tazewell County
Touchdown point
40.419, -89.707
Lift-off point
40.425, -89.687
Record number
1905252214-01

The damage survey

5 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Isolated supercells developed ahead of an approaching cold front across west-central Illinois during the late evening of May 25th. The storms eventually congealed into a line and tracked eastward along and north of the I-72 corridor to the Indiana border by the pre-dawn hours of May 26th. Five tornado touchdowns occurred along the leading edge of the storms, including two in Tazewell County and three in Champaign County. Aside from the tornadoes, the storms produced 60-70 mph wind gusts and hail as large as quarters.

A tornado touched down along the leading edge of a line of thunderstorms about 3.5 miles west-northwest of Green Valley at 11:14 PM CDT. The tornado tracked northeastward, damaging the roof of a manufactured home and several trees before dissipating 2.6 miles northwest of Green Valley at 11:16 PM CDT.

A tornado touched down about 0.9 miles north-northeast of Green Valley at 11:19 PM CDT. The tornado uprooted a tree, damaged an irrigation unit, and did significant damage to a large shed before dissipating 1.5 miles northeast of Green Valley at 11:20 PM CDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 25, 10:02 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 25, 10:02 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1002 PM CDT Sat May 25 2019

.UPDATE...
Issued at 953 PM CDT Sat May 25 2019

A developing band of convective precipitation is moving across the
Mississippi River and into northwestern and westernIllinoiss.
Current radar has this system sliding into Knox, Fulton, and
Schuyler right now, and will continue to shift eastward while
growing toward the south over the next several hours. Strong to
severe storms are expected with these storms, to include: damaging
winds, large hail, and possibly an isolated tornado. Another
larger system will slide northeast out of the central Plains
overnight, arriving in the Midwest early Sunday morning. This is
expected to bring showers and isolated thunderstorms to the region
by daybreak.

This is all riding just south of a frontal boundary. With warm,
moist air filtering into the region overnight, these storms are
forecast to hold steady. The possibility of a downstream watch is
likely, as storms continue to hold strength.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 329 PM CDT Sat May 25 2019

Synoptic pattern remains unchanged from the past several
days...with a large upper-level ridge anchored over the Deep
South and a pronounced trough in place west of the Rockies.
Central Illinois continues to be located in the prevailing
southwesterlies between these two features, resulting in periodic
showers and thunderstorms. While 20z/3pm radar mosaic is clear
across the KILX CWA, the next round of convection is expected to
begin developing upstream across eastern Kansas into northern
Missouri over the next couple of hours. A slow-moving cold front
interacting with a moderately unstable/sheared environment will
trigger scattered thunderstorms across this area...with the
storms gradually working into the Illinois River Valley by mid
evening. Convection will become more widespread overnight into
Sunday morning as a short-wave trough currently over New Mexico
approaches from the southwest and provides additional lift. It
appears an organized cluster of storms may develop ahead of this
wave toward dawn Sunday, then track E/SE into Indiana by midday
Sunday. Have therefore increased PoPs to likely/categorical
everywhere north of I-70 late tonight into Sunday morning. Once
this complex exits, scattered thunderstorms will re-develop along
the residual outflow boundary during the late afternoon and
evening. Exact location of this boundary is uncertain, but model
consensus suggests it will be south of I-70. Have therefore
focused highest PoPs Sunday afternoon across the far SE CWA. Total
rainfall tonight through Sunday will be highest in a corridor from
Rushville/Macomb eastward toward Bloomington where 1 to 1.25 will
be likely.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 329 PM CDT Sat May 25 2019

Short-wave ridging in the wake of the Sunday storm complex will
lead to a warm/dry evening across central Illinois before
scattered convection once again develops late Sunday night into
Monday morning along a warm front lifting northward through the
area. After a few morning storms, much of the convection will
shift into northern Illinois and the Great Lakes by Monday
afternoon as SE CONUS ridge builds northward into the region. A
period of very warm/dry weather appears likely from Monday
afternoon through much of Tuesday as the ridge shunts the
convection N/NW of Illinois. Highs both days will climb well into
the 80s, with a few spots across the southern half of the CWA
reaching 90 degrees.

The western U.S. trough will eject E/NE next week, eventually
flattening the upper ridge and pushing a cold front through
Illinois. Models still do not agree exactly on the timing of this
process, but consensus suggests a round of showers/storms Tuesday
night into Wednesday morning, then again Wednesday night into
Thursday morning before the system finally pushes through the
region. After the cold front passes, high temperatures will drop
back into the 70s Thursday through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 25 2019

Thunderstorms should continue to develop over northern Missouri
and southern Iowa along a frontal zone and spread eastward into
the central IL area this evening, eventually becoming widespread
overnight as a disturbance aloft moves into the area from the
southwest, promoting predominant rain showers with embedded
thunderstorms. Although timing continues to be somewhat uncertain,
have VCTS in TAFs starting 3-5Z, and predominant SHRA starting
9-10Z. As the disturbance moves east of the area midday Sunday,
shower activity should diminish, resulting in chances of
precipitation too low for mention after 18Z. Predominantly VFR
cigs/vsbys through the period, although isolated IFR possible
thunderstorms. Winds becoming WSW 10 kts or less early this
evening. Strong gusty winds possible, however, in thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Baker
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, May 25, 3:14 PM CDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Sat May 25 2019

ILZ027>031-037-038-261100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will be additional periodic chances for thunderstorms
through Tuesday night. While isolated strong to severe storms are
possible on Monday, the best chance of any severe weather is
Tuesday afternoon and evening.

Moderate flooding will continue along the Illinois River through
the period. However, flooding along the Spoon River should
subside around mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>042-047>051-261100-
Cass-Fulton-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Major flooding will continue along much of the Illinois River
through the end of the month.

There will be additional periodic chances for thunderstorms
through Tuesday night. The best chance of any severe weather is
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ043>046-052>057-061-261100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will be periodic chances for thunderstorms through Tuesday
night. A few of the storms Monday afternoon and evening may be
strong, as well as on Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ062-063-066>068-071>073-261100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are expected on Sunday, and Tuesday night
into early Wednesday. Some of the storms may be strong.

Minor flooding will continue along the Wabash and Little Wabash
Rivers into the middle of the week. However, flooding on the
lower Embarras River should subside Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon into early
evening.

Auten

In the hours before

Local storm report, May 25, 10:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1013 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     LITTLETON               40.23N 90.62W
05/25/2019  E60 MPH          SCHUYLER           IL   EMERGENCY MNGR

1000 PM     HAIL             LITTLETON               40.23N 90.62W
05/25/2019  M0.75 INCH       SCHUYLER           IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 25, 10:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1030 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             IPAVA                   40.35N 90.32W
05/25/2019  E0.88 INCH       FULTON             IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 25, 10:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1049 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     LEWISTOWN               40.40N 90.16W
05/25/2019  E60 MPH          FULTON             IL   EMERGENCY MNGR

            ESTIMATED 50 TO 60 MPH

&&

JRP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

4.2 hours before the tornado, 98 km from the path. May 26, 2019.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 868 joules per kilogram, CIN -10, lifted condensation level 1545 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 41 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1916 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Peoria (PIA), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 43 km away, was scanning. The volume nearest the touchdown began at 04:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 25, 2019

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 254:59 PM CDTUnratedHockley, TX1.130
May 255:39 PM CDTEF2Hale, TX1.7100$250,000
May 256:42 PM EDTEF1Carroll, OH0.550$60,000
May 256:08 PM CDTUnratedHale, TX4.6100
May 257:04 PM CDTUnratedGreer, OK0.330
May 257:14 PM CDTUnratedBeckham, OK0.250
May 258:27 PM EDTEF1Indiana, PA5.135
May 258:32 PM EDTEF0Indiana, PA0.120
May 257:40 PM CDTUnratedHall, TX0.030
May 2510:28 PM CDTEF3Canadian, OK2.275229$400,000
May 2510:46 PM CDTEF0Oklahoma, OK0.950$20,000
May 2510:49 PM CDTEF0Oklahoma, OK0.750$20,000
May 2510:53 PM CDTEF0Oklahoma, OK0.530$10,000
May 2510:56 PM CDTEF0Cleveland, OK0.730$10,000
May 2510:57 PM CDTEF0Oklahoma, OK0.230$2,000
May 2511:19 PM CDTEF1Tazewell, IL0.7150
May 2512:04 AM CDTEF1Creek, OK2.6200$40,000
May 2512:14 AM CDTEF1Creek, OK10.71,000$250,000
May 2512:21 AM CDTEF1Creek, OK12.51,400$760,000
May 2512:27 AM CDTEF1Tulsa, OK12.32,200$1.1 million
May 2512:51 AM CDTEF0Tulsa, OK1.8400$175,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.